Speak To An Addiction Professional
Table of Contents
Recently, gabapentin abuse has increased, especially as more and more young people started discovering its effects. Gabapentin is an anticonvulsant that doctors prescribe for individuals who are dealing with seizures, epilepsy, or restless legs syndrome. Even though it’s useful, it can quickly become dangerous if the patient does not respect the doctor’s prescription or if they use it illegally.
Consuming gabapentin in a way that goes against the doctor’s prescription may seem harmless at first. But over time, the person will experience the negative side of gabapentin.
What makes gabapentin risky is the fact that it can create an addiction and may even result in an overdose in some situations. It’s essential to understand the dangers behind overdoses and recognize the signs of an overdose.
What is Gabapentin?
Gabapentin, often sold under the name Neurontin, is an anticonvulsant and muscle relaxer prescribed by healthcare providers in special cases.
Most commonly, the drug can help people who are experiencing epilepsy, partial seizures, chronic nerve pain, and even restless legs syndrome. The drug can also be used together with various other medicines for treatment in adults or in children who are at least 3 years of age.
Doctors may give patients gabapentin doses ranging from 100mg to 800mg. The dosage will depend on each person’s condition. Overall, the drug’s effects last between 5 and 7 hours.
Gabapentin has become quite popular due to the feelings it can produce. For the most part, it promotes relaxation and calmness, and it can also help against bad sleep and anxiety. The latter doesn’t usually require gabapentin for treatment, though, so it’s pretty rare to get gabapentin prescribed for it.
A lot of people have the belief that gabapentin has low addiction potential, and to some extent, it’s true. Gabapentin is not as abused as other drugs are. At the same time, the boost in gabapentin abuse over the last few years cannot be ignored.
Many people deal with stress and various life problems, and they seek methods that will help them feel calmer. Gabapentin is one of the substances that offer this feeling, especially when combined with opioids, Benzodiazepine, or alcohol. However, this comes with a few risks, one of them being that prolonged use of the drug can lead to addiction.
What’s even worse about mixing the substances is the fact that it makes it harder to know how much gabapentin is consumed. This way, an overdose is more likely to happen. It can also be harder to quit using gabapentin once an addiction has developed.
Are You Ready To Talk?
Can You Overdose on Gabapentin?
Some people believe that a gabapentin overdose is not possible, but they’re wrong. The drug will lead to mild to moderate symptoms that are usually not deadly, even if the amount ingested is very high. At the moment, only two peer-reviewed case reports of gabapentin overdose death are known.
Still, the number of people who tried using gabapentin to attempt suicide has increased over the years, and its risks cannot be ignored. Even if it is not always life-threatening, it should still not be used in large amounts. Also, if someone becomes addicted to the drug and then tries to quit, they may experience a very uncomfortable gabapentin withdrawal.
Due to the withdrawal symptoms, they may go back into abusing gabapentin, and if they ingest large quantities in an attempt to stop the withdrawal, they may overdose.
Gabapentin Overdose Amounts
According to reports, some users have been taking more than two times the recommended gabapentin dose. They took about 5,000mg at once, which is very risky as it can lead to multiple side effects. Dizziness is the effect most likely to happen.
The daily dosage of gabapentin should not be higher than 1800mg per day, spread in 600mg doses three times daily. When the amount is higher than that, the likelihood of side effects increases a lot. Not to mention that the risk of an overdose may boost as well.
Increasing the dose without the physician’s advice is not recommended. Also, combining high doses of gabapentin with alcohol or other drugs may lead to an overdose.
Gabapentin may not lead to life-threatening overdoses, but there have been reports of users who tried to commit suicide by consuming very high amounts of the drug.
During a gabapentin overdose, the majority of the symptoms that appear will be the result of the body’s deceleration. The individual may experience lethargy, muscle weakness, drowsiness, drooping eyelids, and in some cases, even sedation and diarrhea.
Here are the most common symptoms during a gabapentin overdose:
- Slurred speech
- Decreased blood pressure
- Increased heart rate
- Nausea and vomiting
- Uncontrollable bodily movements
- Harder time breathing
- Blurred or double vision
Treatment for Overdose
Whether your gabapentin overdose is mild or severe, you should instantly seek medical help if you are experiencing any overdose symptoms. Not only will you receive help to get some relief, but you may also be able to start treatment for your gabapentin addiction.
An individual who notices another person suffering from an overdose should immediately call 911 to ensure the overdosed person gets the right care. After handling the overdose, the person may go to rehab but also therapy to make sure they treat issues that may have caused the addiction.
Why We Can Help
Real Deal is here to help anyone suffering from an addiction or dealing with an overdose, and if you experienced a gabapentin overdose, we can make things better for you. By offering various treatment programs involving inpatient and outpatient treatment, as well as individual therapy, we make sure to help you get the drug out of your system.
Simultaneously, we will help eradicate the issue from its root, more specifically treat the mental health issues that encouraged you to consume gabapentin and overdose. A sober living program is also available for people who want to get a new life after rehab.
Anyone dealing with a gabapentin overdose should get help as soon as possible. While it may not be deadly, it can certainly be a risk for the affected person and put them in danger. The sooner they get help, the better.